Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 31, NWS Albuquerque, NM

June 2, 2003Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 2, 2003, 4:44 PM MDT for Union County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2003, 4:44 PM MDT (22:44 UTC)
Expired
Jun 2, 2003, 5:45 PM MDT
In force
61 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Union County, NM

The radar

The Pueblo radar (KPUX), 202 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS55 KABQ 022244
SVRABQ
NMC059-022345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT MON JUN 2 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN UNION COUNTY IN NORTHEAST NEW MEXICO

* UNTIL 545 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF DES MOINES...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER GRENVILLE AT 520 PM MDT
  4 MILES NORTHEAST OF MOUNT DORA AT 545 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3695 10396 3642 10398 3622 10307 3698 10303

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:59 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 2, 2:59 PM MDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
259 PM MDT MON JUN 2 2003

MAIN CONCERN TONIGHT WILL BE THUNDERSTORMS AND DISSIPATION TIME.
CURRENT SATELLITE AND RADAR IMAGERY SHOWS MATURE CUMULUS ACROSS THE
WESTERN...SOUTHERN...CENTRAL MOUNTAINS AS WELL AS JUST STARTING
ALONG THE SANGRE DE CRISTOS AND ADJACENT EAST SLOPES. EXPECT MOST
OF THE ACTIVITY ACROSS THE WEST AND SOUTH TO DISSIPATE AS THE SUN
GOES DOWN ESPECIALLY WITH 30 TO LOWER 40 DEWPOINTS. HOWEVER...
NORTHEASTERN AREAS COULD BE UNDER THE GUN WITH A WEAK RIPPLE CAUGHT
IN THE NORTHWEST FLOW KEEPING THINGS GOING WELL INTO THE EVENING.
ALSO EXPECT A STORM COMPLEX TO TRANSLATE IN FROM COLORADO AND HIT
THE NORTHEAST CORNER. THUS WILL MENTION POSSIBILITY OF LARGE HAIL
AND DAMAGING WINDS PER SPC DISCUSSION ACROSS THE NORTHEAST.

MODELS OVERALL INDICATE A STEADY NORTHWEST FLOW PATTERN THROUGH MUCH
OF THE WEEK. LOOKING AT SOME MOISTURE SURGES DOWN THE EASTERN
PLAINS HOWEVER GFS AND MESO ETA DIFFER ON SOME OF THE SOLUTIONS.
FIGURE THAT THERE WILL BE ENOUGH INSTABILITY AND LOW LEVEL MOISTURE
TO POP AT LEAST SOME ISOLATED ACTIVITY OVER THE MOUNTAINS THROUGH
THE NEXT SEVERAL DAYS. ALSO LOOKING AT ONLY SLIGHT TEMPERATURE
VARIATIONS THROUGH MIDWEEK BEFORE OVERALL COOLING TOWARDS THE END
OF THE WEEK AS HEIGHTS FALL.

HEDGED THE SOLUTION FOR TUESDAY NIGHT INTO WEDNESDAY AS MESO ETA
LOOKS TO BE MUCH MORE BULLISH ON BRINGING A EASTERLY SURGE IN VS THE
GFS. ALSO ADDED IN SOME SLIGHT CHANCE POPS OVER THE WESTERN
MOUNTAINS TUESDAY AND WEDNESDAY AS FEEL THERE WILL BE ENOUGH
INSTABILITY AND LOWER LEVEL MOISTURE FOR SOME ISOLATED DEVELOPMENT.
ALSO TRIED TO FIND TUNE THE CHANCE POPS BASED ON THE LIKELIHOOD
OF THUNDERSTORM COMPLEXES MOVING OUT OF THE CENTRAL MOUNTAINS INTO
THE PLAINS. THAT IS ALWAYS A TOUGH CALL. TIMING OF THE WEAK
RIPPLES CAUGHT IN THE NORTHWEST FLOW WILL ALSO PROVE TO BE TOUGH SO
A WIDE PAINTBRUSH IS NEEDED.

GFS INDICATES ANOTHER SIGNIFICANT PUSH INTO THE EASTERN PLAINS
THURSDAY EVENING INTO FRIDAY MORNING. COULD FRIDAY NIGHT PROVIDE A
STRONG ENOUGH PUSH TO SPILL HIGHER DEWPOINTS INTO THE RIO GRANDE
VALLEY. TOUGH CALL...WILL MOST LIKELY HAVE TO BANK ON THUNDERSTORM
COMPLEXES ALONG THE EAST SLOPES TO PROVIDE THE EXTRA NEEDED PUSH AS
PRESSURE GRADIENT RATHER LAX.

LONG RANGE MODELS HINTING AT A LARGE PATTERN CHANGE LATE ON THE
WEEKEND INTO EARLY NEXT WEEK. ENSEMBLES SHOW BLOCKING
WEST COAST RIDGE TO BREAK DOWN WITH ACTIVE NORTHERN JET ACROSS
NORTHERN US. THIS WOULD PROVIDE THE IMPETUS TO BRING IN A MORE WEST
TO SOUTHWEST FLOW ALOFT WHICH WOULD SPELL HIGHER MAX TEMPS...LOWER
DEWPOINTS...OVERALL AND LESS CONVECTIVE ACTIVITY AND GUTSIER
AFTERNOON WINDS. BACK DOOR COLD FRONTS WOULD ALSO BE LESS
INTRUSIVE. WILL TREND TOWARDS A DRIER FORECAST FOR MONDAY WITH
HIGHER TEMPS. WACHTER

PRELIMINARY NUMBERS...

FARMINGTON................ 053/091 052/087 054 50000
GALLUP.................... 046/088 045/087 046 50000
GRANTS.................... 044/088 043/086 044 50100
GLENWOOD.................. 055/093 055/091 055 50000
CHAMA..................... 042/082 040/078 041 50212
LOS ALAMOS................ 051/081 050/074 050 50101
RED RIVER................. 038/069 036/065 037 50233
TAOS...................... 043/079 042/074 042 50222
SANTA FE.................. 049/081 048/076 048 50101
SANTA FE AIRPORT.......... 051/084 050/077 050 50001
ESPANOLA.................. 052/086 051/080 051 50001
ALBUQUERQUE HEIGHTS....... 061/091 061/087 061 50101
ALBUQUERQUE VALLEY........ 057/092 057/089 057 50101
ALBUQUERQUE FOOTHILLS..... 055/083 055/084 055 50101
ALBUQUERQUE WEST MESA..... 059/091 059/087 059 50101
SOCORRO................... 058/094 058/092 058 50101
SANDIAPARK/CEDAR CREST... 048/078 048/078 048 50111
MORIARTY/ESTANCIA......... 049/085 049/082 049 50111
CARRIZOZO................. 058/092 058/089 058 50111
RUIDOSO................... 051/087 051/083 051 50211
RATON..................... 047/077 046/069 046 50323
LAS VEGAS................. 048/080 046/072 046 50113
ROY....................... 047/078 045/072 046 50323
CLAYTON................... 054/076 051/070 055 50433
SANTA ROSA................ 055/087 053/080 054 50212
TUCUMCARI................. 056/085 053/078 056 50313
FORT SUMNER............... 059/089 058/082 059 50212
CLOVIS.................... 058/084 057/081 058 50213
PORTALES.................. 059/086 058/085 059 50212
ROSWELL................... 062/092 062/089 061 50111

.ABQ...NONE.
Hazardous weather outlook, Jun 2, 6:00 AM MDT, 10 hours 44 minutes before
NMZ001>021-026-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING ACROSS THE NORTHEASTERN CORNER NORTH OF I-40 AND EAST
OF THE SANGRE DE CRISTO MOUNTAINS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG THE TEXAS AND
OKLAHOMA BORDER COUNTIES ON TUESDAY. LARGE HAIL AND DAMAGING WINDS
WILL BE THE DOMINANT THREAT WITH ISOLATED TORNADOES POSSIBLE FROM
CLOVIS TO CLAYTON. FORECAST MODELS INDICATE MORE STRONG TO SEVERE
STORMS POSSIBLE THURSDAY AND ON THE WEEKEND ACROSS THE EASTERN
PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING IN
COLFAX...UNION...MORA AND HARDING COUNTIES.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:19 PM MDTSevere Thunderstorm WarningABQChaves26 min
Jun 1, 7:23 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt22 min
Jun 2, 5:37 PM MDTSevere Thunderstorm WarningABQColfax53 min
Jun 2, 5:47 PM MDTSevere Thunderstorm WarningABQUnion58 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.